ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1478

A Deadly Treatment for Opioid-Induced Constipation

Session Information

Category: Trainee Case Report

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Story, Maria T., The University of Iowa Hospitals and Clinics Department of Internal Medicine, Iowa City, Iowa, United States
  • Fraer, Mony, The University of Iowa Hospitals and Clinics Department of Internal Medicine, Iowa City, Iowa, United States
Introduction

Hypermagnesemia is a rare but serious complication of exogenous magnesium (Mg) administration that can occur when GFR is reduced. We describe a case of Mg citrate ingestion for opioid-induced constipation (OIC) and the deadly consequences.

Case Description

A 68-year-old female with history of lumbar spinal stenosis, chronic kidney disease stage IIIA, and hypertension was admitted to our ICU with distributive shock. Over the last month, she had seen physicians 7 times for severe low back pain and was prescribed high quantities of oxycodone and NSAID’s. She developed constipation and her rheumatologist instructed she take a bottle of OTC Mg citrate. The next day, she presented to the ED for shortness of breath. Exam: BP 76/52, HR 118, Oxygen sat 86% on room air. She was ill appearing and tachypneic, with a firm/distended abdomen. CT abdomen/pelvis revealed a severe ileus. Labs: acute kidney injury (Creatinine 2 weeks prior 1.1, up to 3.3 mg/dL) and severe hypermagnesemia of 7.5 mg/dL. She was admitted to the ICU, started on pressor support and intubated. Twelve hours later, CVVHD was initiated for severe hypermagnesemia and oliguric AKI; however, her pressor requirements progressively increased until she was on 3 drugs. Eventually, her family decided to withdraw care.

Discussion

Hypermagnesemia is a rare event and occurs in the context of high dose Mg administration (ie. eclampsia treatment) or Mg ingestion in acute or chronic kidney disease. Mg acts as a calcium channel blocker, causing hypotension, bradycardia, muscle paralysis, somnolence, hypocalcemia, respiratory failure, and eventually cardiac arrest. The severity of manifestations is concentration dependent. Management includes IV fluids, loop diuretics, and IV calcium (if the patient is making urine). Hemodialysis is often required for those with severe AKI or ESRD.

This case illustrates the challenges of care coordination and duplicate medication prescribing among multiple physicians/practices. OIC was preventable with a bowel regimen. She received 3 different NSAIDs which led to AKI on CKD IIIA. Magnesium citrate was rapidly absorbed systemically in the context of ileus and Mg toxicity developed in the setting of low GFR. Nephrology consultation was delayed, resulting in prolonged severe hypotension, late hemodialysis initiation and ultimately death. These complications were entirely avoidable with a more thoughtful approach to medication prescribing.